Hail, Emmons
- When
- June 2, 5:25 AM CST to 5:28 AM CST
- Where
- Emmons County, 7.96 mi WSW of Linton Muni Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.170, -100.380
Instability rapidly increased during the early morning hours over south central and parts of southeast North Dakota in an area of strong deep layer shear as a short wave trough moved through the region. This resulted in thunderstorms developing, with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Instability rapidly increased during the early morning hours over south central and parts of southeast North Dakota in an area of strong deep layer shear as a short wave trough moved through the region. This resulted in thunderstorms developing, with some becoming severe. The largest hail reported was two inches in diameter and fell in Emmons County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 3:58 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 458 AM CDT Tue Jun 2 2020 .SHORT TERM...(Today and tonight) Issued at 455 AM CDT Tue Jun 2 2020 The risk of severe thunderstorms today has significantly decreased. A mid level short wave in south central Saskatchewan with a surface trough just ahead of it, was pushing toward the forecast area early this Tuesday morning. Showers were ahead of the wave, through eastern montana and into western north Dakota, moving northeast. a small patch of showers was south of Jamestown, having developed overnight in response to a weak mid level wave racing across southern North Dakota. Every so often a lightning strike was showing up with both of these shower areas. The atmosphere over the forecast area was not conducive to getting severe weather today. MUCAPE was lacking over the entire area earlier, and over the past few hours has increased a bit into southwest North Dakota and along the South Dakota border. Higher values are to the south. Mid level lapse rates were also not favorable, again, more favorable in South Dakota. Finally, shear, that was wholly lacking earlier has recent increased along the South Dakota border, but remained unimpressive. Surface convergence along the aforementioned surface trough was weak at best and lower dew point air was already working into Williston. Will expect showers to pass through today with a few pockets of lightning in the deeper moist convection, the better chances for that across the far south and into South Dakota. By noon most activity will be over the eastern half of the state, ending from the west with the direr air and in the negative vorticity advection behind the H5 wave. Increasing sunshine west this afternoon. Convective Allowing Model output agrees with this. One outlier is the NAM Nest that brings a stronger cell right along the North and South Dakota border late this morning into the early afternoon. That would be the best chance and will warrant watching as the hours go by as it is in line with a forecast of a nose of increasing MUCAPE south of Jamestown during that time period. Highs today from the upper 70s west to mid 80s east with an increasing northwest wind, especially cross the north. .LONG TERM...(Wednesday through Monday) Issued at 413 AM CDT Tue Jun 2 2020 Wednesday still looks more interesting than today for severe weather, at least in the southwest part of the state to south of Bismarck. A more rigorous H5 wave was forecast to approach for later Wednesday, although the 06Z NAM now has it displaced and only clipping the southwest. In any event, with MUCAPE around 2,000 J/kg and minimal Convective Inhibition, along with more favorable mid level lapse rates and enough shear to expect rotating storms, the chance of getting a severe storm will be higher. The southern part of the state remains favored for the better storm chances Thursday with the placement of energy. The entire area looks favorable for a stormy wet period over the weekend with much needed rain chances looking higher and higher. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 455 AM CDT Tue Jun 2 2020 Scattered rain showers, and possibly a thunderstorm, moving across the forecast area this morning ahead of a mid level wave and surface trough. The higher chances for a thunderstorm are along and south of Interstate 94. Activity ending all but KJMS by 02/18Z, and at KJMS by 02/20Z. Clearing after that. Otherwise VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM
Hazardous Weather Outlook National Weather Service Bismarck ND 517 AM CDT Tue Jun 2 2020 NDZ001>005-009>013-017>019-021>023-025-036-037-048-051-031030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Kidder-Stutsman-La Moure-Dickey- 517 AM CDT Tue Jun 2 2020 /417 AM MDT Tue Jun 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-031>035-040>047-050-031030- Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 517 AM CDT Tue Jun 2 2020 /417 AM MDT Tue Jun 2 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this Tuesday morning. One or two storms could produce large hail, one inch in diameter, and wind gusts as high as 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday afternoon and evening and a few could be severe with large hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
Special Weather Statement
National Weather Service Bismarck ND
405 AM MDT Tue Jun 2 2020
NDZ041-042-044-021045-
Grant ND-Hettinger ND-Adams ND-
405 AM MDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER...
NORTHWESTERN GRANT AND EAST CENTRAL ADAMS COUNTIES UNTIL 445 AM
MDT...
At 404 AM MDT, a strong thunderstorm was located 11 miles southwest
of New Leipzig, or 12 miles southeast of Mott, moving northeast at 50
mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Elgin, Carson, New Leipzig, Burt, Leith, Heil and Bentley.
LAT...LON 4632 10240 4663 10158 4663 10155 4631 10135
4609 10228
TIME...MOT...LOC 1004Z 246DEG 44KT 4626 10213
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
544 AM CDT Tue Jun 2 2020
NDZ034-042-021130-
Grant ND-Morton ND-
544 AM CDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND CENTRAL
GRANT COUNTIES UNTIL 630 AM CDT/530 AM MDT/...
At 544 AM CDT/444 AM MDT/, a strong thunderstorm was located near
Carson, or 15 miles east of Elgin, moving northeast at 50 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Elgin, Carson, Flasher, Solen, Fish Creek Dam, Lark, Raleigh, Leith,
Heil and Breien.
LAT...LON 4651 10191 4679 10112 4640 10069 4639 10073
4640 10074 4639 10075 4640 10077 4638 10081
4640 10086 4639 10088 4641 10088 4639 10092
4636 10094 4623 10170
TIME...MOT...LOC 1044Z 246DEG 42KT 4638 10152
HARGROVESpecial Weather Statement National Weather Service Bismarck ND 608 AM CDT Tue Jun 2 2020 NDZ034-042-045-046-021200- Grant ND-Sioux ND-Morton ND-Emmons ND- 608 AM CDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHEASTERN MORTON...EAST CENTRAL GRANT AND CENTRAL EMMONS COUNTIES UNTIL 700 AM CDT/600 AM MDT/... At 608 AM CDT/508 AM MDT/, a strong thunderstorm was located 6 miles south of Solen, or 15 miles northwest of Fort Yates, moving northeast at 55 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Linton, Hazelton, Solen, Cannon Ball, Shields, Prairie Knights Resort, Porcupine, Temvik, Breien and Beaver Bay Recreation Area. LAT...LON 4610 10080 4628 10133 4662 10019 4626 9994 TIME...MOT...LOC 1108Z 245DEG 48KT 4629 10079 HARGROVE
The Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 11:23 UTC.
6 hail. Local standard time, as filed.
The hail combined with wind gusts to 50 mph to damage crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885111, 885112, 885113, 885114, 885165, 885115.